MAUDE Adverse Event Report: SIEMENS HEALTHCARE GMBH - MR MAGNETOM AVANTO; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHCARE GMBH - MR MAGNETOM AVANTO; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 07391167
Medical Device Problem Code Electromagnetic Compatibility Problem (2927)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 02/21/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Siemens is conducting a thorough investigation of the reported events.As this event is under investigation, a root cause has not yet been determined.A supplement report will be filed upon completion of the investigation.
 
Event or Problem Description
It was reported to siemens that an adverse event occurred following examination on the magnetom avanto system.It was reported that a patient suffered a burn and area of necrosis when using ecg electrodes.The injuries occurred in the area of the ecg electrodes used (covidien kendall 630 foam electrodes conductive adhesive hydrogel, radiolucent, lot number: 000652x).The patient was evaluated by a dermatologist for curative care and released.We are unaware of any further impact to the state of health of the patient involved.Siemens has requested additional information in order to conduct an investigation of the reported event.
 
Additional Manufacturer Narrative
Siemens has completed an investigation of the reported event.Assessment does not indicate a system failure or malfunction and no non-conformity was identified.It was reported that there has been a patient skin redness and burns with necrosis when using ecg electrodes.After the examination, the nurse noticed burns at three locations where the ecg leads were attached.The customer did not give many details about the treatment, only that after the examination the patient went to a dermatologist and had curative treatment and was sent home.Our experts analyzed the images generated during the patient's examination.The complete examination of the patient's head/neck lasted 144.85 min with an active scanning time of 120.81 min.No abnormality was found which would indicate a system malfunction.The complete measurement was performed in the normal operating mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E., the maximum applied sar was (b)(4) of the normal mode limit.The applied rf in this case should not represent a risk under normal circumstances and scan conditions.Furthermore, the patient absorbed 99.16 wmin/kg which is below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).The mr system has been checked.Although some tests have failed in correlation with the rf power amplifier, it is very unlikely that these hardware deviations could be a cause of the injuries.The root cause for the injuries could be the use of non-mr compatible ecg leads or the applied hydrogel, which is electrically conductive.The following ecg leads were used: covidien kendall 630 foam electrodes - conductive adhesive hydrogel, radiolucent.It seems that the electrodes used are mainly designed for use in ct scans and not for mri scans.Each external device must be checked for mr safety and mr compatibility before using it in mri.Corresponding information can be found in the magenetom family - operator manual - mr-system - syngo mr b19 (pages 27 to 28).Print no.Mr-01501g.621.01.02.02.Additionally, our experts noticed that apparently no distance cushions have been used to assure a minimal distance between the patient's arms and torso.This could lead to a rf current loop which may be generated when parts of the body touch.This effect and the preventive measures are described in the operator manual mentioned above on pages 19 to 21.In summary no hardware or software problem was found by our system that would explain the patient's burn.

Brand Name
MAGNETOM AVANTO
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHCARE GMBH - MR
henkestrasse 127
erlangen, germany 91052
GM   91052
Manufacturer Contact
meredith adams
40 liberty blvd.
malvern, PA 19355
4843231631
MDR Report Key13692972
Report Number3002808157-2022-17748
Device Sequence Number1944237
Product Code LNH
UDI-Device Identifier04056869006611
UDI-Public04056869006611
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123938
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 03/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number07391167
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/22/2022
Supplement Date Received by Manufacturer05/09/2022
Initial Report FDA Received Date03/08/2022
Supplement Report FDA Received Date05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown